Colorado, 2006

Wildfire in Colorado, March 8, 2006

March 8, 2006 · NWS PUB · 1 event in 1 county or zone

A grass wildfire consumed around 350 acres about 5 miles southeast of Springfield. No structures were damaged.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A grass wildfire consumed around 350 acres about 5 miles southeast of Springfield. No structures were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 8, 2:51 PM MST, 4 hours 39 minutes earlier.

Area forecast discussion, Mar 8, 2:51 PM MST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
251 PM MST WED MAR 8 2006

.SHORT TERM...
(TONIGHT AND THURSDAY)

STILL BIG FORECAST CHALLENGES WITH THE CURRENT WEATHER SYSTEM MOVING
ALONG THE COLORADO NEW MEXICO BORDER OVER THE NEXT 12-18 HOURS. IT
IS ALMOST SPRINGTIME IN THE ROCKIES...SO EXPECT ANYTHING AND
EVERYTHING. THE WEATHER ALONG I-25 CORRIDOR AND SERN CO WILL BE VERY
CHANGEABLE LATE THIS AFTN AND EVE.

CURRENTLY...AS FEARED YESTERDAY...NOT MUCH GOING ON RIGHT NOW. WATER
VAPOR IMAGERY AND RUC MODEL UPPER AIR ANALYSES SHOWING A VERY
UNORGANIZED WEATHER SYSTEM EARLY THIS AFTN.  THERE HAVE BEEN HINTS
OF THE SYSTEM CLOSING OFF OVER THE SAN LUIS VALLEY...BUT IT NEVER
MAINTAINS ITS FORM. MUCH OF S CNTRL AND SERN CO HAS BEEN IN THE
MIDLEVEL DRIER AIR MASS WITH CONVECTIVE CLOUD MASSES TRYING TO
FORM...ESPECIALLY OVER THE MOUNTAINS. IR SATELLITE IMAGERY SHOWING
A DEFORMATION CLOUD/PRECIP SHIELD TRYING TO FORM FROM GUNNISON TO
SALIDA TO TELLER AND EL PASO COUNTIES...BUT ONLY PRODUCING ISOLD-
SCT SHOWERS AT BEST. AIR MASS IS EXTREMELY UNSTABLE...H7-H5 LAPSE
RATES 8-9.5 C/KM...AND THIS HAS SHOWN IN THE FEW AND FAR BETWEEN
SNOW REPORTS. FOR EXAMPLE...3 INCHES IN A LITTLE OVER 1 HOUR AT
SALIDA EARLIER THIS AM.  A FEW SNOW SHOWERS HAVE MOVED THROUGH
TELLER AND EL PASO COUNTIES AND ONLY PRODUCING MAYBE 1 INCH OF
SNOWFALL PER INTERNET WEB CAMS AND NWS SPOTTERS. SOME GRAUPEL HAS
BEEN REPORTED AROUND COLORADO SPRINGS EARLY THIS AFTERNOON...WHICH IS
NOT SURPRISING GIVEN THE INSTABILITY ALOFT. THE ONLY LIGHTNING
STRIKES HAVE BEEN IN EXTREME NWRN CO AND NWRN KS...SO FAR. NICE
MODERATE CU FORMING OVER SERN CO PER SATELLITE AND LOOKING OUT THE
WINDOW.

TNGT...WHAT TO DO WITH THE CURRENT SNOW AND BLOWING SNOW
ADVISORY(BS.Y) ACROSS TELLER AND NRN EL PASO COUNTIES? 18Z/08 RUC
MODEL WANTS TO TAKE THE OPEN WAVE/WEAK CLOSED LOW FROM S CNTRL CO/N
CNTRL NM TO JUST SOUTH OF BACA COUNTY BY 06Z/09 TNGT.  THE RUC MODEL
BREAKS OUT PRECIPITATION ACROSS MUCH OF THE ERN CO MOUNTAINS AND INTO
SERN CO LATE THIS AFTN AND EVE...WHICH IS SIMILAR TO THE 12Z/08 NAM12
AND GFS80 MODEL RUNS...SO HAVING A HARD TIME TO DISAGREE WITH THE
CURRENT FORECAST BEFORE ME FOR LATE THIS AFTN AND TNGT...BUT WILL
TWEAK FOR CURRENT SATELLITE/RADAR TRENDS. SFC-H7 WINDS ARE FORECAST
TO TURN A LITTLE MORE NELY AND WITH THE EXTREMELY UNSTABLE AIRMASS...
CAN SEE WHY THE MODELS ARE DEVELOPING PRECIPITATION ACROSS THE SANGRE
DE CRISTO AND WET MOUNTAINS...INCLUDING THE SOUTHERN FOOTHILLS LATER
THIS EVENING AND ALSO AROUND TELLER AND EL PASO COUNTIES. WILL STICK
WITH ADDITIONAL SNOWFALL OF 2-4 INCHES ACROSS TELLER COUNTY AND 1-3
INCHES ACROSS NRN EL PASO COUNTY AND CONTINUE THE ADVISORY. THERE
COULD BE 1-3 INCHES IN THE COLORADO SPRINGS AREA...BUT MUCH WILL
MELT.  HOWEVER...DUE TO THE MELTING AND IF THE DIABATIC COOLING IS
STRONG ENOUGH...THEN THE STREETS COULD BECOME ICY AND SLUSHY IN THE
CONVECTIVE SNOW SHOWERS CREATING HAZARDOUS DRIVING CONDITIONS. WILL
GO AHEAD AND ISSUE A SNOW AND BLOWING SNOW ADVISORY FOR SRN EL PASO
COUNTY...MAINLY FOR COLORADO SPRINGS...DUE TO THESE CONDITIONS AND IT
HAS NOT SNOWED THERE IN QUITE SOME TIME. WILL GO WITH 3-8 INCHES FOR
THE SERN CO MOUNTAINS AND PLAINS...HOWEVER...GIVEN THE EXTREMELY
UNSTABLE AIRMASS...THERE COULD BE HIGHER AMOUNTS IF THE OROGRAPHICS
SET UP JUST RIGHT. WILL PROBABLY SEE 1-3 INCHES PER HOUR OF SNOW IN
THE HEAVIER CONVECTIVE SNOW SHOWERS GENERALLY ALONG AND WEST OF THE
I-25 CORRIDOR. SINCE THIS IS A LESS THAN 12 HOUR EVENT AND AGAIN
DURING A RELATIVELY HIGH TRAFFIC TIME PERIOD...WILL ISSUE A SNOW AND
BLOWING SNOW ADVISORY(BS.Y) FOR THE WET MOUNTAINS...SRN SANGRE DE
CRISTO MOUNTAINS...AND SRN FOOTHILLS.  THERE IS SOME 100-200 J/KG
CAPE ACROSS SERN CO JUST ON THE N AND E SIDE OF THE APPROACHING UPPER
LEVEL SYSTEM AND ALONG THE FRONTAL BOUNDARY ACROSS SERN CO. WILL
CONTINUE ISOLD THUNDER ACROSS PORTIONS OF THE SOUTHERN FOOTHILLS INTO
SERN CO. THERE IS A SHALLOW LAYER OF DRIER AIR NEAR THE SFC ACROSS
EXTREME SERN CO...BUT THINK THE EXTREMELY UNSTABLE AIRMASS IN THE
MIDLEVELS WILL BE ABLE TO COMPENSATE FOR THAT...SO PRECIPITATION
SHOULD MAKE TO THE SFC. PLAN TO CANCEL THE SNOW ADVISORY(SN.Y) AROUND
THE CONTINENTAL DIVIDE. COULD JUST SEE ANOTHER INCH OR TWO WITH SNOW
SHOWERS AND DIMINISH AFTER SUNSET.

THU...THE WEATHER SYSTEM IS WELL TO OUR EAST AND FAST WESTERLY FLOW
ALOFT DEVELOPING BEFORE THE NEXT POTENTIAL WEATHER SYSTEM. CURRENT
FORECAST LOOKS GOOD AS ANOTHER ROUND OF POTENTIAL PRECIPITATION
HITS THE CONTINENTAL DIVIDE AND A LITTLE MORE SUNSHINE AND WARMER
TEMPERATURES EAST OF THE CONTINENTAL DIVIDE. METZE

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

FORECAST REMAINS CHALLENGING THROUGHOUT THE EXTENDED PERIOD DUE TO
THE EXPECTED UNSETTLED PATTERN.

THURSDAY NIGHT...WESTERLY FLOW ALOFT WITH CONTINUED PCPN CHANCES
ALONG THE CONTDVD. THE REST OF THE CWA SHOULD REMAIN FAIRLY MILD
OVERNIGHT DUE TO THE EXPECTED BRISK WIND.

FRIDAY THROUGH SUNDAY...LONG RANGE MODELS INDICATE A LARGE UPPER
TROUGH WILL RESIDE OVER THE WESTERN HALF OF THE U.S. THROUGH THE
WEEKEND...WITH THE TROUGH AMPLIFYING AND DIGGING FARTHER SOUTH. SW
FLOW ACROSS THE 4 CORNERS WILL STRENGTHEN...WITH A NEAR CONSTANT
THREAT OF PCPN ALONG THE CONTDVD AND MTS. WARMED MAX TEMPS ON FRI AS
THE UPPER FLOW BECOMES MORE SW...AND GUSTY WINDS FOR THE HIGHER
TERRAIN ARE EXPECTED WITH A 120 KT UPPER JET OVERHEAD...AS WELL AS
WARMER DOWNSLOPE FLOW FOR THE E PLAINS. POTENTIAL CRITICAL FIRE
WEATHER CONDITIONS FOR THE PLAINS FRIDAY AS A STATIONARY FRONT
LINGERS IN THE VICINITY OF THE PALMER DIVIDE...SO THIS WILL HAVE TO
BE MONITORED. ALSO...GUIDANCE CAME IN MUCH WARMER THAN PREVIOUS
RUNS...AND THOUGH MAX TEMPS HAVE BEEN RAISED THEY ARE STILL LOWER
THAN MOS. MIDNIGHT CREW MIGHT HAVE TO INCREASE FURTHER IF THERE IS
CONTINUITY BETWEEN MODEL RUNS. THIS CONTINUES THROUGH THE WEEKEND...
AND WENT WARMER THAN GUIDANCE ON SUNDAY DUE TO THE STRONG SW WINDS.

MONDAY...THE UPPER TROUGH FINALLY STARTS TO SLIDE TO THE EAST...
AND THE TROUGH AXIS IS FORECAST TO MOVE ACROSS THE CWA AND INTO
THE CENTRAL U.S. PLAINS ON MONDAY. COOLED TEMPS ON MONDAY TO
REFLECT THE COLDER N-NW FLOW BEHIND THE TROUGH...AS WELL AS
EXPECNDED ON THE ISOLATED POPS FOR THE E PLAINS.

TUESDAY AND WEDNESDAY...SHORTWAVE RIDGING IS FORECAST TO DEVELOP FOR
THE REGION BY TUESDAY...WITH GRADUAL WARMING THROUGH WEDNESDAY. MOORE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR
COZ074-COZ075-COZ087-COZ088.

SNOW AND BLOWING SNOW ADVISORY UNTIL 9 PM MST THIS EVENING FOR
COZ085.

SNOW AND BLOWING SNOW ADVISORY UNTIL 9 PM MST THIS EVENING FOR
COZ084.

SNOW AND BLOWING SNOW ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR
COZ079-COZ080.

SNOW AND BLOWING SNOW ADVISORY UNTIL 9 PM MST THIS EVENING FOR
COZ081-COZ082.

&&

17/27
Hazardous weather outlook, Mar 8, 7:05 AM MST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
705 AM MST WED MAR 8 2006

COZ058>089-093>099-091415-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
705 AM MST WED MAR 8 2006

...SNOW AND BLOWING SNOW ADVISORY IN EFFECT FROM 9 AM THIS MORNING
TO 9 PM THIS EVENING FOR PIKES PEAK AND TELLER COUNTY...

...SNOW AND BLOWING SNOW ADVISORY IN EFFECT FROM NOON TO 9 PM THIS
EVENING FOR NORTHERN EL PASO COUNTY...

...SNOW ADVISORY IN EFFECT UNTIL 6 PM THIS AFTERNOON FOR THE EASTERN
SAN JUAN MOUNTAINS ABOVE 10000 FEET...AND FOR ALL OF LAKE COUNTY
AND THE MOUNTAINS OF CHAFFEE COUNTY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE IN THE CENTRAL AND SOUTHWEST MOUNTAINS THROUGH
THIS AFTERNOON. TOTAL ACCUMULATIONS WILL RANGE BETWEEN 6 TO 12
INCHES.

RAIN AND SNOW SHOWERS ARE EXPECTED TO DEVELOP OVER THE GREATER
PIKES PEAK AND PALMER DIVIDE REGIONS LATER THIS MORNING. THIS
PRECIPITATION WILL CHANGE TO ALL SNOW THIS AFTERNOON...AND WILL
BECOME HEAVY BY MID TO LATE AFTERNOON. THIS SNOW WILL LAST INTO THE
EARLY EVENING HOURS. BY MID AFTERNOON A STRONG COLD FRONT WILL BLAST
SOUTH ACROSS THE PALMER DIVIDE AND WINDS WILL INCREASE FROM THE NORTH
AT 20 TO 40 MPH. THESE STRONG WINDS AND HEAVY SNOW WILL COMBINE TO
REDUCE VISIBILITY TO BELOW 1/4 OF MILE. RUSH HOUR TRAFFIC IN THE
COLORADO SPRINGS REGION LATE THIS AFTERNOON WILL BE VERY DIFFICULT
DUE THE HEAVY SNOW AND STRONG NORTH WINDS. SNOW ACCUMULATIONS IN THE
TELLER COUNTY REGION WILL RANGE BETWEEN 6 TO 12 INCHES. ACROSS
NORTHERN EL PASO COUNTY SNOW ACCUMULATIONS WILL RANGE BETWEEN 3 AND 6
INCHES...AND ACROSS COLORADO SPRINGS SNOW ACCUMULATIONS WILL RANGE
BETWEEN 1 AND 4 INCHES.

SNOW WILL DEVELOP LATE THIS AFTERNOON AND EARLY EVENING ACROSS THE
SANGRE DE CRISTO MOUNTAINS...WET MOUNTAINS...AND I-25 CORRIDOR FROM
PUEBLO SOUTH TO THE NEW MEXICO BORDER. 4 TO 6 INCHES OF SNOW WILL BE
POSSIBLE IN THE SOUTHERN MOUNTAINS...AND 1 TO 4 INCHES WILL BE
POSSIBLE ACROSS THE RATON MESA REGION. ACCUMULATIONS OF LESS THAN
ONE INCH ARE EXPECTED IN THE IMMEDIATE PUEBLO REGION.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
SOUTHEAST COLORADO THIS AFTERNOON AND EVENING...MAINLY SOUTH OF
THE ARKANSAS RIVER VALLEY. ONE OR TWO STORMS COULD BECOME STRONG
NEAR THE COLORADO KANSAS BORDER...PRODUCING SMALL HAIL UP TO 1/2
INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A PROLONGED PERIOD OF SNOW WILL CONTINUE ACROSS THE SOUTHWEST AND
CENTRAL MOUNTAINS THROUGH TUESDAY AS A SERIES OF UPPER LEVEL STORM
SYSTEMS MOVES ACROSS THE REGION. THE HEAVIEST ACCUMULATIONS ARE
EXPECTED TO FALL THURSDAY NIGHT THROUGH SUNDAY. SIGNIFICANT
ACCUMULATIONS WILL BE LIKELY ACROSS THE SAWATCH AND MOSQUITO
RANGES AND THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS THROUGH
THIS PERIOD.

ACROSS THE REMAINDER OF SOUTH CENTRAL AND SOUTHEAST COLORADO...IT
WILL BE BREEZY AND MILD WITH ISOLATED TO SCATTERED RAIN AND SNOW
SHOWERS OFF AND ON THROUGH THE PERIOD. THE BEST CHANCE FOR SHOWERS
ACROSS THE EASTERN PLAINS MAY COME SUNDAY NIGHT THROUGH MONDAY
NIGHT AS ANOTHER COLD FRONT MOVES THROUGH EASTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY AND TONIGHT ACROSS SOUTHEAST AND SOUTH CENTRAL
COLORADO.

In the hours before

Local storm report, Mar 8, 7:18 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
718 PM MST WED MAR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     SNOW             5 N PUEBLO RESERVOIR    38.33N 104.74W
03/08/2006  M6.5 INCH        PUEBLO             CO   TRAINED SPOTTER

&&

SFR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Springfield Vicinity / Baca County

When
March 8, 7:30 PM MST to 9:30 PM MST
Where
Springfield Vicinity / Baca County forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503729.